Overdose Prevention and Response

Almost everyone who injects heroin has experienced overdose themselves, or through friends. Not every overdose ends in death. At Star Health, we can help you manage heroin or other opioid overdoses so that you and your friends are more likely to survive, and less likely to experience other impacts on your health.

More than 1000 people die from opioid overdoses every year in Australia. Almost all of these overdoses can be prevented or managed with naloxone (Narcan).

What can we give you?

  • Information about the main causes of overdose
  • Understanding so you will recognise overdose
  • Training in how to respond to overdose
  • Free naloxone in a kit with everything you need to keep the people you care about alive.

Why do people overdose?

Most people who overdose from opioids have at least one risk factor, but sometimes a person who has used for a long time can overdose. Some people have risk factors they don’t know about, like other serious health problems that weaken their bodies.

Most overdoses can be prevented. They happen because of:

  • Polydrug drug use: using 2 or more drugs together
  • Low tolerance: often because the person has recently stopped or lowered their drug use while in detox, rehab, hospital or prison
  • Using in unsafe situations: people are much more likely to die from overdose if they use alone, or if they have to use in a public place and take chances they would not usually take, such as using a larger amount

How do you know someone is overdosing?

Opioid overdose can happen quickly or slowly. There are some common signs to look for like:

  • Not responding – if you try and wake a person and they don’t wake up, or can’t respond to you, they might be overdosing.
  • No breathing or slow breathing – you need at least 6 deep breaths every minute to get enough oxygen.
  • Blue/grey lips or finger tips – people with white skin who are not getting enough oxygen will look pale, and their lips and fingertips may look blue. People with darker skin may get a greyish look to their skin, and pale or grey lips and fingertips.
  • Snoring or gurgling sounds – when a person is struggling to breathe, they may make snoring or gurgling sounds when they breathe, and their breath is likely to be shallow and quick.

What can you do to help someone who is having a heroin overdose

There are a few things you can do to help someone who is overdosing, and anything you do will be better than doing nothing.

  • Try to wake them by firmly rubbing their chest or pinching their ear lobes
  • If they don’t wake up, call 000
  • If they do wake up, stay with them
  • Tell them to breathe – if they aren’t breathing at least 6 seconds, they need help
  • If they don’t breathe, give them rescue breaths
  • If you have naloxone, give them naloxone
  • If there is no heartbeat, begin CPR

Common misunderstandings about overdose

  • Fatal overdose is the only problem – many people survive overdoses with help from friends or paramedics. They can still have health problems from the overdose, including long term problems like memory loss and brain injury from lack of oxygen.
  • Naloxone (Narcan) is worse than doing nothing – naloxone is an extremely safe medication. It can be given to a person in small amounts so that the person wakes slowly and safely, without going into withdrawal. This is the best way to give a person naloxone, as you can give them oxygen with rescue breaths while they are waking up.
  • Only new users experience overdose – anyone who has not been using consistently, anyone who has had a break from using, anyone who is using more drugs or more of the drug, anyone whose body is run down or who has other health problems can overdose. Older people are often extremely at risk of overdose, as are people recently released from detox, rehab, hospital or prison.

The Harm Reduction team can give training and resources to people at risk of overdose, and people who may witness overdoses. This can be family and friends of people who use opioids, people who live and work in areas with high rates of street-based injecting drug use, and people who work in services that are used by people who use opioids.